Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS Midland/Odessa, TX

June 16, 2014Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 16, 2014, 6:45 PM CDT for Brewster County, Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2014, 6:45 PM CDT (23:45 UTC)
Expired
Jun 16, 2014, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:38 PM CDTFLASH FLOOD19 S Fort Stockton, TXWATER ONE FOOT DEEP CROSSING U.S. HWY 385.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WGUS54 KMAF 162345
FFWMAF
TXC043-371-170230-
/O.NEW.KMAF.FF.W.0022.140616T2345Z-140617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
  DETECTED THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING
  FROM NEAR SIERRA MADERA TO JUST ACROSS THE COUNTY LINE INTO
  BREWSTER COUNTY..

* LOCATIONS IN THE WARNING INCLUDE SIERRA MADERA AND AREAS ALONG
  U.S. HIGHWAY 385 BETWEEN SIERRA MADERA AND MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

&&

LAT...LON 3023 10312 3024 10326 3027 10335 3065 10302
      3062 10280

$$
2 follow-up statements
513 
WGUS74 KMAF 170023
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT MON JUN 16 2014

TXC043-371-170230-
/O.CON.KMAF.FF.W.0022.000000T0000Z-140617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-BREWSTER-
723 PM CDT MON JUN 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTH
CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  HEAVY RAINS IN SIX SHOOTER DRAW SOUTHWEST OF SIERRA MADERA 
WILL LIKELY RESULT IN FLOODING ALONG HIGHWAY 385...19 MILES SOUTH OF 
FORT STOCKTON WHERE SIX SHOOTER DRAW CROSSES THE HIGHWAY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIERRA 
MADERA...SIX SHOOTER DRAW...AND U.S. HIGHWAY 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3023 10312 3024 10326 3027 10335 3065 10302
      3062 10280

$$
130 
WGUS74 KMAF 170223
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT MON JUN 16 2014

TXC043-371-170231-
/O.EXP.KMAF.FF.W.0022.000000T0000Z-140617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-BREWSTER-
923 PM CDT MON JUN 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR NORTH
CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...LIGHT RAIN 
CONTINUES TO FALL OVER THE AREA.  PONDING OF WATER WILL LIKELY 
CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE 
PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT 
HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3023 10312 3024 10326 3027 10335 3065 10302
      3062 10280

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:29 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 16, 6:29 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT Mon Jun 16 2014

.DISCUSSION...
Please see the 00z aviation discussion below.

&&

.AVIATION...
Isolated strong to severe thunderstorms are expected to persist in
around KFST area through early evening. IFR conditions are also possible
in and near thunderstorms during the early evening. VFR conditions
are expected elsewhere.

&&

.PREV DISCUSSION... /ISSUED 224 PM CDT Mon Jun 16 2014/

DISCUSSION...
A mid level moist axis stretching from nrn Mexico thru the Big Bend
and into the PB along with a shrtwv trof within moisture across
Mexico warrants chance PoPs this PM and at least into the early
evening in the Davis Mtn/Big Bend region. A secondary area of
interest is across the w/nw PB where tstms may eventually develop in
area of low level convergence along a weak dryline. High clouds are
limiting insolation and 12Z MAF sounding does show an elevated mixed
layer that will have to be overcome. 0-6km shear is weak so strong
multi-cell storms are favored, locally heavy rain is possible too
across the Trans Pecos. A rather prominent mid level theta-e ridge
axis will be a key feature across the area Tue/Wed with Mexican
moisture being tapped as the remnant shrtwv trof lifts across the
area Tue. We have opted to increase PoPs farther into the chance
category across the Trans Pecos Tue with local heavy rain possible.
More of the same Wed (chance PoPs) from Trans Pecos into the PB.
This axis may have to be adjusted, probably farther e depending on
mid level theta-e ridge/trof. Also wind fields will be more
favorable for severe storms Wed. ECMWF/GFS still show a weakness in
5h heights Thur warranting at least slight chance PoPs. Will have to
keep a watch on ECMWF into Friday as it aggressively develops a mid
level low across Mexico tapping into more moisture, which would
increase PoPs substantially across the Trans Pecos. GFS does this
too, but a little far e. Thereafter we've slowly downplayed PoPs.
Through this forecast cycle temperatures are not too much a concern
as abundance of clouds, higher dwpnts, precip, and se winds help
keeps temperatures near seasonal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03
Hazardous weather outlook, Jun 16, 2:11 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT MON JUN 16 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
211 PM CDT MON JUN 16 2014 /111 PM MDT MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. THE BEST CHANCE WILL BE
ACROSS THE BIG BEND AND DAVIS MOUNTAINS AND LEA COUNTY NEW MEXICO.
A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS
IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS TUESDAY THROUGH THURSDAY. A FEW STORMS WILL BE STRONG
TO POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS
THE LOWER TRANS PECOS AND BIG BEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 4:21 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT MON JUN 16 2014

TXZ058-067-075-162215-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
421 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES UNTIL 515 PM
CDT...

AT 417 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
COYANOSA...AND SOUTHWARD FOR 16 MILES...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAIN...SMALL HAIL...AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3131 10311 3141 10306 3131 10282 3102 10290
      3097 10298 3121 10316
TIME...MOT...LOC 2117Z 200DEG 6KT 3121 10306
Special weather statement, Jun 16, 4:40 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 16 2014

TXZ075-162215-
PECOS-
440 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 515 PM CDT...

AT 437 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 TO 5 MILES
SOUTHWEST THROUGH WEST OF FORT STOCKTON...MOVING NORTHEAST AT 10
MPH.  THESE STORMS WILL AFFECT INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3097 10298 3102 10290 3094 10282 3073 10291
      3073 10298 3087 10304
TIME...MOT...LOC 2137Z 225DEG 6KT 3085 10299
Local storm report, Jun 16, 5:03 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             2 W FORT STOCKTON       30.89N 102.92W
06/16/2014  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

            MILE MARKER 255 ON INTERSTATE-10

0454 PM     DOWNBURST        2 W FORT STOCKTON       30.89N 102.92W
06/16/2014                   PECOS              TX   LAW ENFORCEMENT

            4 POWER POLES DOWN BETWEEN MILE MARKER 255 AND 256. RV
            TURNED OVER

&&

PAT.VESPER
Local storm report, Jun 16, 6:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     DOWNBURST        FORT STOCKTON           30.89N 102.89W
06/16/2014                   PECOS              TX   LAW ENFORCEMENT

            POWERLINES DOWN IN FORT STOCKTON

&&

PAT.VESPER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:02 PM CDTSevere Thunderstorm WarningMAFGlasscock58 min
Jun 15, 7:23 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 15, 7:30 PM CDTSpecial Weather StatementMAFMitchell30 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningMAFGlasscock65 min
Jun 15, 8:00 PM CDTSpecial Weather StatementMAFScurry30 min
Jun 15, 8:43 PM CDTAreal Flood AdvisoryMAFGlasscock2 hr
Jun 15, 8:54 PM CDTSpecial Weather StatementMAFHoward36 min
Jun 15, 9:04 PM CDTSpecial Weather StatementMAFGlasscock26 min
Jun 15, 9:21 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 16, 4:21 PM CDTSpecial Weather StatementMAFWard54 min
Jun 16, 4:40 PM CDTSpecial Weather StatementMAFPecos35 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Jun 16, 5:46 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 16, 6:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Jun 16, 6:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos65 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.